I just started taking metformin and am now having pains in my legs starting at the knees and down to... the foot. especially the front top of foot and shin. could metformin be causing this pain? its hurts to walk and my legs tire easily.
Yes it is possible that you are having adverse side effects from the metformin and need to speak to the doctor about this as soon as possible. For reference the following is the page for reading about the side effects for metformin:
I'm no doc & can't answer the question; however, I've had chronic, severe leg pain--both legs-- & other causes besides meds (according to neurologists, etc) can be a neuropathy, which is a pinched nerve in your spine (or compressed disks pinching a nerve); degenerative disk disease in lower back, or from a past back prob. In my case, I feel like searing fire & at same time like hit by a hammer; also numbness, tingling. I have Parkinsons: 1/2 docs think that's related, 1/2 say a past back trauma.
If it's not the meds, there's good info on this site, and, primarily, your doc. about these topics.
A lot of meds have some side effects. Could be some other stuff you are on, say for example cholesterol medication. Weight issue also has a bearing!!! Please discuss with your primary care team /doc.
I am having the same problem, on my left foot. starts at the arch then the top like from the big toe all the way to the ankle bone then up the leg bone. I thought it was my shoes so i ended up buying two new pair... Wearing soft suede moccasins helps, but i have started to suspect the metformin, i had been taking atenolol six months prior without any pains.
Please let me know if you where able to fix your foot pains Thank you.
I have leg pain in the upper part of my leg. Is this a side effect of metformin
I know this is old but I'm writing this so everyone can see. I started metformin in February of 2017. I really didn't notice anything till the end of May (same year) my left leg was really hurting bad. By the beginning of June I couldn't get out of bed cause the pain was so bad. I cried just to go to the bathroom. I've had tooth pain and I had labor pain but this was worse then both. I tried physical therapy but I had to stop cause I couldn't even drive to get there. So in July I was in to much pain to go get my metformin from the Pharmacy. So next day I woke up and my leg pain wasn't as bad. I was even sitting up a little bit. I took my pill that afternoon and next morning the pain was back. I didn't think anything of it till a few days later. I looked it up and did research and it said it could cause leg pain. So I stopped it about a week and a half ago. Yes the pain isn't crippling anymore but I still have pain.
I'm hoping it didn't cause permanent damage. Please if you are having pains and think it's cause of the metformin tell your doctor and stop. You can get Lactic Acidosis and it can be fatal. I'm pretty sure that's what I had but urgent care didn't seem to give a crap about it. So please be careful with that medication. I know of someone else who had the same problem. I hope this can help someone!
I started metformin a few years ago and stopped it due to the diarrhea. Was terrible. I just restarted it in April 2017 and added Januvia June 2017. 6/26 I was in the ER with my knee the size of za cantaloupe. Had to have it drained. Knee pain started again fri nite and again my knee was swollen had to have it drained in the er again. I have now stopped all diabetes meds. Sometimes the side effects are worse than the condition your treating.
I seem to be having the same problem with metformin. Leg pain from the knees down an the top of the feet. Were you able to find a solution?
Yes I have had pain in my right leg mostly in my shin area I have all types of tests which showed a inflammation in my shin area this has been going on for over three years I decided to stop the metformin and the excuritating pain went away I stopped it two months ago and tried taking the medication metformin again and the pain came back
Interesting... I have also started Metformin as my doc has been trying to get me on this for years and then my blood sugar went up to 5.5 and that was enough to make me go on it. In the last 3 weeks I have soaring knee pain my heels on my feet are aching and I've developed sciatica in my right side... I stopped taking it today after nearly 3 months, it was immediate pain free.. it didn't affect my digestion at all.. But I could hardly walk because of the pain. So I've started a very low carb diet to keep me drug free from type 2 diabetes.
I was on Metformin for a number of years. The dose was gradually increased. I began having sudden onset diarrhea (no warning stomach upset it would just start) and leg cramps that started in the top of my feet and up my legs. While this happened mostly at night, it would wake me up screaming in pain, it also would occur occasionally during the day. I informed my doctors several times about the leg cramps and was told to drink more water. I did but cramps persisted. At no time did doctors suggest the cramps might be a side effect of medications. They love Metformin for diabetics and seem unwilling to accept muscle cramps as a side effect. Finally, saw an endocrinologist who was more willing to listen and entertain that leg cramps could be a medication side effect. She took me off Metformin temporarily. It was a miracle. Leg pains gone, no more waking up screaming in pain.
I started on Metformin and within a week I was having pain behind my left knee. It was uncomfortable but thought I was just sore for some reason. Over the next two weeks sore became unbearable. I couldn’t walk on it, couldn’t stay asleep, every second of the day I was miserable because of the pain.
Finally one Saturday morning I’d had enough and went to the ER. They were pretty sure I had a blood clot and did an ultrasound that turned up nothing. They were baffled and told me to go home and follow up with my doctor on Monday :( When I got home I started thinking about what changes I had made around the time it started hurting and the only thing was the Metformin.
The next day I didn’t take a pill and that evening the pain had started to slowly subside and that’s when I knew. No more Metformin for me. 3 days later I was 95% pain free. The remaining 5% has persisted ever since (3 months) and my leg has never quite been the same, but it’s a lot better than how it was. I wish I had never taken that stupid medicine. I drink a minimum of 2.5 liters of water per day so hydration was not an issue.
i started Metformin a week ago, and wake up with a dull pain in my upper left leg, i’m going to stop this med, has anyone tried anything naturally.?
- Metformin Information for Consumers
- Metformin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.